← Return to Got Pfizer Feb- SIRVA next day -concerned that vaccine did not takeDiscussion
Got Pfizer Feb- SIRVA next day -concerned that vaccine did not takePost-COVID Recovery & COVID-19 | Last Active: Aug 30, 2021 | Replies (49)
Comment receiving replies
Replies to "I suspect I have SIRVA. Shoulder was perfect before getting a vaccination. Saw orthopedic doctor who..."
Hi @esw, I echo @jenniferhunter welcome. You will notice that I moved your post to a discussion that is ongoing about the same subject as yours. I did this so you could connect with people like @seaspray, @sueinmn, and @katherine345
Did you happen to catch Jennifer's questions above? Would love to hear your answer to those.
@esw Hello, and welcome to Connect. We are not medical professions, so we can't diagnose medical problems, but we can share our experiences. I had only one flu shot in my life and it caused my shoulder to swell, so for about 3 months, I could not raise my arm straight up over my head. I had presumed it was an allergy issue with eggs used to culture the vaccine, but it could have been another ingredient in the vaccine. Later I saw an orthopedic doctor for a shoulder instability problem and he did a diagnostic MRI with a gadolinium injection into the shoulder capsule. That caused swelling and a lot of pain right away… so much pain that just the amount my shoulder moved while I was breathing hurt. Moving my arm at all was out of the question, so I put my arm in a sling. It took about 6 weeks until that started getting better, and I had a frozen shoulder. These were old issues, but 6 years ago, I had a diagnostic epidural steroid injection in my spine. That caused immediate pain and burning electrical zapping pains in my hand. Then the doctor injected a dye to evaluate why I had so much pain. I was prescribed a steroid card of pills, but it didn't help. The shooting pain went on for about 6 weeks. The first 2 weeks were the worst, and it got less frequent as time went on. Every time I moved, I got a sharp stabbing pain, so I stayed in bed as much as possible and didn't move. Last March, I had the first Pfizer vaccination for Covid and had an allergic reaction. I had an immediate headache, and noticed a slight pain in the back of my tongue about 45 minutes after the injection, so they sent me to the emergency room. With an IV of antihistamine and a steroid, I felt fine with no symptoms in 20 minutes and they sent me home. The next day, I felt fine, no symptoms, but the 2 days after that, I had asthma breathing issues, headache, some slight facial swelling, and some tingling on my face (presumably caused by the swelling). I took antihistamines, and used my asthma inhalers and the symptoms were controlled.
What all of these reactions might be telling me is that I have an allergic reaction to polyethylene glycol ( "PEG") or an ingredient of a product that was injected. PEG is an ingredient in the Pfizer Covid vaccine and there is a similar component in the Moderna vaccine. I had found something online from another patient about a spinal cortizone injection that caused a problem and he discussed polyethylene glycol as an ingredient of the injection that he thinks caused his reaction. I don't have specific information about ingredients of various products, but this is information that a pharmacist will know, and that is a good question to ask any time an injection is concerned if there was a previous adverse reaction. It is worth asking and keeping track of what the common ingredients are in any injection or prescription that caused a reaction.
I was not able to get the second Pfizer dose, and I completed my Covid vaccination with the J & J vaccine. Instead of PEG, the J & J uses Polysorbate 80 which is a food additive that is used in some ice cream among other things. I tested it by eating at Dairy Queen and that gave me some asthma issues and a headache for a day, but nothing like the reaction to the Pfizer. After the J & J vaccination, I did feel like I had a mild case of the flu for 48 hours, but it resolved quickly after that.
Everytime I had an issue, time resolved it, and sometimes physical therapy to treat a frozen shoulder. When I discussed my Pfizer vaccine response with my doctor, he advised me to use anti-histamines and 3500 mg vitamin C prior to vaccination, get plenty of sleep before and also use my preventative asthma inhalers. I did that before my J & J vaccination and it helped.
After reading your story, I wonder if every steroid injection just made it worse because it injected something your body reacts to. If you just had a vaccination containing PEG and reacted to that, did the steroid injections also contain PEG? That would be a question to ask your orthopedist. Since you have a lot of inflammation that is evident on your imaging, trying to stretch is probably not going to help. Have you tried soaking in an Epsom salt bath? That will allow your skin to absorb magnesium which is needed for detoxification. I don't know if it will help your shoulder inflammation, but it might help you relax a bit. Have you tried taking an over the counter anti-histamine? That helped my reaction to PEG. I think it will just take time for your body to process this and to detox and remove it. I know sleeping is tough when you are in pain. Have you tried ice packs on your shoulder? It sounds like you already have a frozen shoulder, and it might be better to wait until the pain subsides before you try PT to move it. You should ask if PT could cause damage to your joint to try to move it while it is in this inflamed state. Your doctor was trying to help, but unfortunately it made things worse. I think you will be OK in time just based on my experience in a similar situation, and you will need to be proactive in the future and question everything and possible adverse effects of medical procedures.